Bouncing Bet Poisoning Average Cost

From 300 quotes ranging from $4,000 - 10,000

Average Cost

$6,000

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Bouncing Bet Poisoning?

These symptoms do not usually show up until a few days after eating the bouncing bet, so it often gets overlooked and diagnosed as an intestinal virus or other condition. Saponins are glycosides that you can find in many common wild plants that damage the mucous membranes of the mouth, throat, digestive tract, and stomach. This substance is also known to break down the membranes of red blood cells, letting the hemoglobin leak out into the rest of the body. Luckily, most horses will not eat the bouncing bet because of the bitter taste.

You will find this pretty weed growing in cool areas with lots of shade such as river and stream banks. They grow to be about two or three feet tall on a single reddish tinted stem with long (six inches) thin leaves that are shaped like lances. Bouncing bet grows pretty white or pink flowers that smell sweet from early summer to the beginning of fall. It is called soapwort by some because of the toxic ingredient, saponin, which is commonly used for cleaning. However, bouncing bet can make your horse very ill, so it is best to keep him away from this plant. In fact, if not treated right away, saponins can cause damage to red blood cells and the central nervous system which may result in death.

Bouncing bet (Saponaria officinalis), which is also known as soapwort and sweet William, contains saponins, which are glycosides known to be toxic to horses. The leaves and stems are the most toxic part, causing symptoms like severe diarrhea and weakness in your horse when consumed.

Book First Walk Free!

Symptoms of Bouncing Bet Poisoning in Horses

Bouncing bet plants have a large amount of saponins compared to other plants containing the toxin. This makes the plant a major nuisance and you should maintain your pastures carefully in areas where the bouncing bet is known to grow. The symptoms of Bouncing bet poisoning include:

  • Irritation of the mouth, face, and mucous membranes
  • Nausea
  • Vomiting
  • Abdominal pain
  • Diarrhea
  • Depression
  • Weakness
  • Weight loss
  • Colic
  • Breathing difficulty
  • Heart rate irregularities
  • Convulsions
  • Paralysis
  • Coma
  • Death

Types

  • Acute bouncing bet poisoning is from eating a large amount of the plant in a short amount of time
  • Chronic bouncing bet poisoning happens when your horse eats small amounts of this weed over a long period of time (days or weeks)

Causes of Bouncing Bet Poisoning in Horses

The roots and seeds of the bouncing bet contain saponins, which can be very dangerous to horses when eaten in a large amount. Saponins are capable of destroying the membranes of red blood cells, causing them to leak hemoglobin into the bloodstream. In addition, the membranes of the digestive and respiratory tract become irritated which can trigger difficulty breathing and gastroenteritis.

Diagnosis of Bouncing Bet Poisoning in Horses

If you believe your horse may be suffering from bouncing bet poisoning, you need to see an equine veterinary professional as soon as you can. A detailed physical examination including a lameness check and vital signs will be performed. Your horse’s coat, behavior, posture, and general body condition will be assessed during this time as well. In addition, the veterinarian will get some abdominal radiographs (x-rays), CT scans, and a standard set of laboratory tests will be done. This may include creatine kinase (CK) levels, aspartate aminotransferase (AST), packed cell volume (PCV), blood counts, serum biochemistry, and blood gases.

Treatment of Bouncing Bet Poisoning in Horses

Treating bouncing bet poisoning is similar to other poisons and requires your horse be decontaminated and may require medication and a hospital stay for observation.

Decontamination

To decontaminate your horse, the veterinarian will probably give activated charcoal through a tube inserted in the nose or throat. The charcoal will soak up the saponins so they can be eliminated from the body without being absorbed into the intestines and bloodstream. Your horse will be sedated during this procedure.

Fluid and Oxygen Therapy

To help flush the toxins from your horse’s body, intravenous (IV) fluids will be given. This will also help prevent dehydration. Oxygen therapy will be provided with a nasal cannula.

Medications

To reduce inflammation, flunixin meglumine may be added to the IV. Other medications that may be added are stomach protectants such as omeprazole, electrolytes for metabolism, and steroids for pain and inflammation.

Recovery of Bouncing Bet Poisoning in Horses

Your horse has an excellent chance of recovery if you get treatment right away. Most horses will not ingest much of the bouncing bet plant as they graze because they do not like the taste or the irritation of their mucous membranes. Be sure to remove the bouncing bet plants as much as possible by pulling them by the root in order to eliminate the entire plant.Maintain the fields where your horse is allowed access.